Monthly Archives: April 2013 - Page 2

Day 273 – Tough Choice

My name is Rick and my cancer status is unknown…

I have not been feeling very well these last few weeks.  Some of what I am experiencing feels like the lingering effects of a chest cold.  My main symptom is a raspy voice that has been pervasive for some time; many months to be exact.  I also cough up stuff from my lungs more than I should at this point.  Basically I have cold symptoms longer than I normally have.  Beyond those cold symptoms, is the re-emergence of lethargy and chills.  Yuck.  A new phenomena is a headache that comes and goes.  I don’t get headaches.  Are the cold symptoms and the lethargy/chills/headache symptoms related?   Might I have some type of infection that could be producing these symptoms?  If so, can an infection linger for months?  Who knows.

During my last oncology visit the doctor was happy with my blood test results.  She proclaimed that all my levels are good.  Right after that, we talked about lethargy and chills and how they seem to be creeping back.  She was quick to point out that I am probably not done with the pituitary issue even though my blood levels are good.  She went on to explain that the aftereffects of my chemo drug might take a long time to go away.  She spoke of patients that get the “rash” years after completing therapy.  The implication is that my immune system may be permanently altered by the drug.  To be honest, the reality of that statement was/is hard to digest.  Since then I have been thinking a lot about how sick I really might be.  My current situation is unsettling and erodes my resolve at times.

My options suck… I could do nothing and deal with being tired and cold all the time.  Perhaps the weather will turn and I can hang out in the hots spots in my house.  There are many is you must know.  Alternatively, I could go on prednisone for the third time or some other steroid.  The steroids had a positive impact on my pituitary the last time so that is likely to address being cold and tired.  Now, here is the dilemma, the tough choice…. the steroids might have a dampening effect on the chemo drug.  If the chemo drug is keeping the melanoma at bay in my body, would taking steroids then increase the chance of the melanoma returning?

Pretty tough choice… improve my quality of life by feeling better or increase the chances of dying from melanoma.  The doctors say that there is little evidence of steroid use worsening outcomes from the ipi but they don’t feel it is definitive either.

To gain better clarity on this issue, I called my distant relative that is some type of big cheese with the ipi drug.  He was very understanding but could not shed any light on the situation.  Since he is a researcher and not a clinician he has little experience with individual situations.  Instead he knows statistics.  I do not dwell on statistics so I didn’t ask.  It would have been great had he said something super reassuring.  Instead, he left me feeling like he has no idea or worse, he has an idea and it is not good.  Which would feel worse to you… not knowing anything or knowing that the situation is dire?

Basically, there isn’t a single person on this vast planet that can say whether I am going to live or die from this cancer.  Nobody can determine whether there are lots of melanoma cells floating around my body or there are none.  Nobody can say whether any of the possible cancer cells will even do anything other than float around.   The only thing there is are 1) statistics showing what has happened to other people and 2) scans and inspections that will tell us if/when the cancer turns into a tumor or lesion.  Scenario #2 is when the cancer goes from the previous stage 3 to the deadly stage 4.  As my relative said… all we can do is “watch you like a hawk”.  I guess that makes me prey.

I have a few other options to consider.  One is to press the endocrinologist for more answers concerning my symptoms.  She hasn’t been very helpful historically but perhaps there are some types of hormones I can take that might ease the symptoms without possibly attenuating the ipi.  Another option is to get tested for other things like lyme disease or mono.  In other words, look for other causes of the lethargy.  I suppose I could just go on a course of antibiotics in the hope that the drugs will kill any infection that I might have.  The last option I can think of is to visit the big shot melanoma specialist at Sloan Kettering.  As the lead dog in this area, and especially with ipi, perhaps he might be able to shed some light on my situation.  My experience is that all they can do is speculate and they do not want to alter the course taken by another respected clinician.

If you know me you know that my default position is to just suck it up.  I can handle it.  I will power through.  I’ll be fine.  I feel like a whiner so I won’t whine anymore.  I don’t know what I am going to do.